Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 150, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 20, 2016, 2:27 PM CDT for Shelby County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2016, 2:27 PM CDT (19:27 UTC)
- Expired
- Jul 20, 2016, 3:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Shelby County, TN
The radar
The Memphis radar (KNQA), 28 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:45 PM CDT | TSTM WND DMG | 7 E Midtown Memphis, TN | POWERLINES DOWN AT WALNUT GROVE ROAD AND CHERRY LANE. TIME IS RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 7.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1306 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
919
WUUS54 KMEG 201927
SVRMEG
TNC157-202015-
/O.NEW.KMEG.SV.W.0150.160720T1927Z-160720T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
227 PM CDT WED JUL 20 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SHELBY COUNTY IN WEST TENNESSEE...
* UNTIL 315 PM CDT
* AT 227 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SOUTHEAST
MEMPHIS...OR NEAR SOUTHAVEN...AND IS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GERMANTOWN...OLIVE BRANCH...CORDOVA...MEMPHIS...DOWNTOWN MEMPHIS...
SOUTHEAST MEMPHIS...MIDTOWN MEMPHIS...SOUTHWEST MEMPHIS...
WHITEHAVEN...WHITE STATION...CAPLEVILLE AND PARKWAY VILLAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3520 9009 3518 8975 3499 8988 3499 8991
3501 9008 3512 9009 3513 9007 3514 9006
3515 9007 3516 9010 3519 9010
TIME...MOT...LOC 1927Z 025DEG 3KT 3506 8997
HAIL...<.75IN
WIND...60MPH
$$
JOHNSON1 follow-up statement
931
WWUS54 KMEG 201937
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
237 PM CDT WED JUL 20 2016
TNC157-202015-
/O.CON.KMEG.SV.W.0150.000000T0000Z-160720T2015Z/
SHELBY TN-
237 PM CDT WED JUL 20 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN SHELBY COUNTY...
AT 236 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WHITEHAVEN...OR NEAR SOUTHAVEN...AND IS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS.
SOURCE...MEASURED WIND GUST. A WIND GUST OF 66 MPH WAS MEASURED AT
MEMPHIS INTERNATIONAL AIRPORT AT 225 PM.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GERMANTOWN...OLIVE BRANCH...CORDOVA...MEMPHIS...DOWNTOWN MEMPHIS...
SOUTHEAST MEMPHIS...MIDTOWN MEMPHIS...SOUTHWEST MEMPHIS...
WHITEHAVEN...WHITE STATION...CAPLEVILLE AND PARKWAY VILLAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3520 9009 3518 8975 3499 8988 3499 8991
3501 9008 3512 9009 3513 9007 3514 9006
3515 9007 3516 9010 3519 9010
TIME...MOT...LOC 1936Z 025DEG 3KT 3505 8997
HAIL...<.75IN
WIND...60MPH
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 12:26 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jul 20, 12:26 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Memphis TN
1226 PM CDT WED JUL 20 2016
.DISCUSSION...
Updated to include the 18z aviation discussion below.
&&
PREV DISCUSSION... /issued 413 AM CDT WED JUL 20 2016/
DISCUSSION...Surface analysis places a weak back door cold front
over East/Southeast Missouri and Western Kentucky early this
morning. Showers and thunderstorms upstream dissipated overnight
as the activity moved into portions of Western Kentucky. Very warm
and humid conditions persist across the Mid-South early this
morning with temperatures as of 3 am CDT in the 70s at most
locations.
A ridge of high pressure centered over the Southern Plains and
portions of the Lower Mississippi Valley combined with high
surface dewpoints will result in another very hot and humid day
across much of the Mid-South as temperatures rise again into the
middle to upper 90s. This will result in heat index values between
105 to 108 degrees across the existing advisory area which extends
along and west of a line from Jackson Tennessee to Oxford
Mississippi.
Unorganized isolated pulse type thunderstorms are possible this
afternoon into early this evening with overall shear being weak
at best. Main triggering mechanisms today will be convective
temperatures being reached during peak afternoon heating and
perhaps any outflow boundaries across portions of West Tennessee
from last night's upstream convective activity.
Short term models suggest temperatures will rise into the upper
90s across much of the forecast area tomorrow and Friday. Based on
these trends, I extended the duration of the Heat Advisory to be
in effect until 00z Saturday. (7 pm CDT Friday evening) This
advisory may likely need to be expanded in coverage to include the
remainder of the Mid-South during this time frame, and possibly an
upgrade to an Excessive Heat Warning across areas mainly along and
west of the Mississippi River by Friday if dewpoints remain high.
Later shifts will continue to monitor the heat threats and adjust
headlines accordingly if conditions warrant any changes.
00Z long term models indicate the upper level ridge axis will
gradually begin to break down over the upcoming weekend into early
next week. This will result in better shower and thunderstorm
chances especially towards the latter half of the period along
with slightly cooler temperatures.
CJC
&&
.AVIATION...
/18z TAFs/
A scattered VFR Cu deck will persist across the CWA through early
evening, gradually dissipating after 00z. Widely scattered
convection has already developed this afternoon and will continue
through sunset. Confidence is low that any particular terminal
will experience thunder on station, so VCTS was continued at all
sites, ending around 00z. Winds will be light and variable through
the next 24 hours in general, but localized gusty winds will be
possible in and around convection.
Johnson
&&
.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT Friday for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Heat Advisory until 7 PM CDT Friday for Dunklin-Pemiscot.
MS...Heat Advisory until 7 PM CDT Friday for Benton MS-Coahoma-DeSoto-
Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica-
Yalobusha.
TN...Heat Advisory until 7 PM CDT Friday for Crockett-Dyer-Fayette-
Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-Obion-
Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jul 20, 4:14 AM CDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 414 AM CDT WED JUL 20 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 414 AM CDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY REMAINS IN EFFECT FOR MUCH OF THE MID-SOUTH. OVERNIGHT TEMPERATURES WILL NOT PROVIDE MUCH RELIEF FROM THE HOT WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DANGEROUS HEAT AND HUMIDITY WILL CONTINUE ACROSS THE MID-SOUTH THROUGH AT LEAST FRIDAY. HEAT INDEX VALUES ABOVE 105 DEGREES ARE LIKELY. HEAT ADVISORIES WILL LIKELY BE EXPANDED AND EXTENDED FOR MUCH OR ALL OF THE MID SOUTH. AN EXCESSIVE HEAT WARNING MAY BE NEEDED ACROSS PORTIONS OF THIS AREA BY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 20, 1:17 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
117 PM CDT WED JUL 20 2016
MOZ113-115-201900-
PEMISCOT MO-DUNKLIN MO-
117 PM CDT WED JUL 20 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 PM CDT FOR...
SOUTHWESTERN PEMISCOT COUNTY IN SOUTHEASTERN MISSOURI...
SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...
AT 115 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR STEELE.
LOCALLY HEAVY RAINFALL ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
ARE ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN SOUTHWESTERN PEMISCOT AND SOUTHEASTERN DUNKLIN COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3624 8971 3601 8970 3600 8971 3600 9018
3625 9006
TIME...MOT...LOC 1815Z 281DEG 19KT 3612 8995
JOHNSONSpecial weather statement, Jul 20, 2:04 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
204 PM CDT WED JUL 20 2016
MSZ017-024-201930-
ITAWAMBA MS-MONROE MS-
204 PM CDT WED JUL 20 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 230 PM CDT FOR...
SOUTHERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHEASTERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 203 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER SMITHVILLE...OR
NEAR AMORY. THIS STORM WAS NEARLY STATIONARY.
BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN SOUTHERN ITAWAMBA AND NORTHEASTERN MONROE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3387 8823 3399 8859 3409 8854 3416 8852
3415 8820
TIME...MOT...LOC 1903Z 341DEG 1KT 3405 8842
JOHNSONSpecial weather statement, Jul 20, 2:18 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 218 PM CDT WED JUL 20 2016 MSZ001-TNZ088-201945- DESOTO MS-SHELBY TN- 218 PM CDT WED JUL 20 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 245 PM CDT FOR... NORTH CENTRAL DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI... SOUTH CENTRAL SHELBY COUNTY IN WESTERN TENNESSEE... AT 218 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR MEMPHIS INTERNATIONAL AIRPORT. THIS STORM WAS NEARLY STATIONARY. PEOPLE IN NORTH CENTRAL DESOTO AND SOUTH CENTRAL SHELBY COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3493 9018 3510 9002 3505 8984 3482 8988 TIME...MOT...LOC 1918Z 025DEG 3KT 3501 8997 JOHNSON
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:11 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 28 min |
| Jul 20, 3:42 PM CDT | Special Weather Statement | MEG | Henry | 48 min |
| Jul 20, 5:42 PM CDT | Special Weather Statement | MEG | Hardeman | 33 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.